Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 2, NWS Bismarck, ND

May 17, 2018McHenry County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 17, 2018, 8:41 AM CDT for McHenry County, North Dakota. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2018, 8:41 AM CDT (13:41 UTC)
Expired
May 17, 2018, 9:45 AM CDT
In force
64 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County McHenry County, ND

The radar

The Minot AFB radar (KMBX), 34 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 9:30 AM CDTHAIL 15 Se Bantry, NDHAIL ESTIMATED DURING THE 0900-0930 TIME FRAME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 1.7 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-315 J/kg
Mixed-layer LCL
1589 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

307 
WUUS53 KBIS 171341
SVRBIS
NDC049-171445-
/O.NEW.KBIS.SV.W.0002.180517T1341Z-180517T1445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
841 AM CDT THU MAY 17 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northeastern McHenry County in north central North Dakota...

* Until 945 AM CDT

* At 841 AM CDT, a severe thunderstorm was located near Denbigh, or
  24 miles west of Rugby, moving northeast at 15 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* This severe thunderstorm will be near,
  Towner around 850 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4855 10041 4854 10041 4855 10034 4854 10028
      4848 10028 4826 10050 4831 10064 4857 10053
TIME...MOT...LOC 1341Z 209DEG 15KT 4836 10054 

HAIL...1.00IN
WIND...<50MPH
 
$$

SCHILD
3 follow-up statements
014 
WWUS53 KBIS 171402
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
902 AM CDT THU MAY 17 2018

NDC049-171445-
/O.CON.KBIS.SV.W.0002.000000T0000Z-180517T1445Z/
McHenry ND-
902 AM CDT THU MAY 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR NORTHEASTERN MCHENRY COUNTY...

At 859 AM CDT, a severe thunderstorm was located 5 miles northwest of
Towner, or 22 miles west of Rugby, moving northeast at 10 mph.

HAZARD...Half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...  
Rural portions of northeast McHenry County north of US Highway 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4855 10041 4854 10041 4855 10034 4854 10028
      4848 10028 4831 10045 4836 10057 4857 10053
TIME...MOT...LOC 1359Z 215DEG 11KT 4840 10049 

HAIL...1.25IN
WIND...<50MPH
 
$$

SCHILD
959 
WWUS53 KBIS 171427
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
927 AM CDT THU MAY 17 2018

NDC049-171445-
/O.CON.KBIS.SV.W.0002.000000T0000Z-180517T1445Z/
McHenry ND-
927 AM CDT THU MAY 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR NORTHEASTERN MCHENRY COUNTY...

At 926 AM CDT, a severe thunderstorm was located 9 miles southwest of
Willow City, or 21 miles northwest of Rugby, moving northeast at 20
mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe thunderstorm will remain over mainly rural areas of
northeastern McHenry County north of Highway 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4855 10041 4854 10041 4855 10034 4854 10028
      4848 10028 4836 10044 4838 10056 4857 10053
TIME...MOT...LOC 1426Z 203DEG 17KT 4850 10042 

HAIL...1.00IN
WIND...<50MPH
 
$$

SCHILD
338 
WWUS53 KBIS 171445
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
945 AM CDT THU MAY 17 2018

NDC049-171455-
/O.EXP.KBIS.SV.W.0002.000000T0000Z-180517T1445Z/
McHenry ND-
945 AM CDT THU MAY 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCHENRY COUNTY
HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However small
hail and heavy rain are still possible with this thunderstorm.

LAT...LON 4855 10041 4854 10041 4855 10034 4854 10028
      4848 10028 4836 10044 4838 10056 4857 10053
TIME...MOT...LOC 1445Z 209DEG 15KT 4856 10037 

$$

SCHILD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 8:27 AM CDT, 14 minutes earlier.

Area forecast discussion, May 17, 8:27 AM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
827 AM CDT Thu May 17 2018

.UPDATE...
Issued at 824 AM CDT Thu May 17 2018

Raised the POPs across North Central North Dakota this morning and
also south central. The convective system across the
southwest/south central seems to be weakening a bit. Still think
the main activity will be tonight.

UPDATE Issued at 612 AM CDT Thu May 17 2018

Precipitation chances were increased across south central North
Dakota this morning as an area of showers and thunderstorms across
southwest North Dakota is holding together and expected to
continue to push off to the east.

&&

.SHORT TERM...(Today and tonight)
Issued at 358 AM CDT Thu May 17 2018

A quasi-stationary frontal boundary across northern North dakota
will be the focus for showers and thunderstorms today.

Mid 50s dewpoints are slowly working their way into North Dakota
this morning. By this afternoon instability should approach the
2,000-3,000 J/KG range. This, combined with the nearby front and
upper level wave should produce all the required ingredients for
severe thunderstorms.

Most models depict around 30-40 knots of 0-6 km shear parallel to
the front. This should be sufficient to produce rotating
updrafts. Initially, some discrete storms may develop across
southwest or central North Dakota. If this occurs these discrete
storms have the potential of producing all types of severe
weather...including a few tornadoes. A veering wind profile and
the presence of a nearby boundary, combined with relatively low
LCLs could lead to an initial tornado threat. SPC has placed most
of southwest and south central North Dakota in a slight risk with
a 4% tor probability. However, discrete storms should be
relatively short- lived as they will likely remain rooted to and
train along the boundary. This would favor a quick transition to
convective line segments. Therefore, the severe threat should
diminish somewhat by the evening and favor more of a hail/wind
focus. Very heavy rain is likely in any thunderstorm that develops
with PWAT values around 1.4 inches.

.LONG TERM...(Friday through Wednesday)
Issued at 358 AM CDT Thu May 17 2018

Numerous showers and scattered thunderstorms are expected into
Friday. Depending on how far south the boundary pushes by Friday
afternoon will determine whether or not southeast North Dakota has
much of a severe storm threat. The heaviest rainfall should fall
across south central North Dakota through the James River Valley.
In total 1-2 inches seems plausible. Some isolated locations could
see upwards of 2 inches.

Cooler weather will then be seen for the weekend and scattered
light frost will be a threat both Saturday morning north central
and Sunday morning southwest.

The remainder of the forecast period will see a gradual warming
trend with generally dry weather until Tuesday and wednesday with
scattered showers and thunderstorms.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 612 AM CDT Thu May 17 2018

Scattered showers and isolated thunderstorms are possible across
western and central North Dakota through this morning. More
widespread showers and thunderstorms are expected later this
afternoon/evening. A few thunderstorms could be severe across the
southwest and south central. IFR conditions in thunderstorms are
likely. MVFR ceilings will develop across northern North Dakota
Thursday afternoon and evening.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...WAA
SHORT TERM...AJ
LONG TERM...AJ
AVIATION...AJ
Hazardous weather outlook, May 17, 4:11 AM CDT, 4 hours 30 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Bismarck ND
411 AM CDT Thu May 17 2018

NDZ001>005-009>013-180915-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-
411 AM CDT Thu May 17 2018

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...Today and Tonight

Thunderstorms are possible today. Some could be strong with hail
up to nickle size and winds up to 50 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

NDZ017>023-025-031>037-040>048-050-051-180915-
McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
411 AM CDT Thu May 17 2018 /311 AM MDT Thu May 17 2018/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, southeast North Dakota, and
southwest North Dakota.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are possible along and south of
Highway 200. The main hazards will be large hail up to golf ball
size and damaging wind gusts up to 70 mph. A few tornadoes and
very heavy rainfall are also possible with severe storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible southeast on Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will likely be needed this afternoon and evening
along and south of Highway 200.

AJ

In the hours before

Special weather statement, May 17, 7:15 AM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Bismarck ND
615 AM MDT THU MAY 17 2018

NDZ041-042-044-045-171300-
Grant ND-Hettinger ND-Sioux ND-Adams ND-
615 AM MDT THU MAY 17 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SIOUX...
SOUTHEASTERN HETTINGER...SOUTHWESTERN GRANT AND SOUTHEASTERN ADAMS
COUNTIES UNTIL 700 AM MDT...

At 615 AM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Haynes, or 13 miles northwest of Lemmon, moving
northeast at 35 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Burt and Bentley.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4595 10238 4613 10249 4639 10219 4629 10183
      4595 10177
TIME...MOT...LOC 1215Z 242DEG 31KT 4609 10233

SIMOSKO
Special weather statement, May 17, 8:09 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Bismarck ND
809 AM CDT THU MAY 17 2018

NDZ011-171345-
Ward ND-
809 AM CDT THU MAY 17 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WARD COUNTY UNTIL
845 AM CDT...

At 809 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Minot Air Force Base, or 7 miles north of Minot,
moving north at 20 mph.

Half inch hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Northern Minot, Minot Air Force Base, Burlington and Wolseth.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Bismarck.

&&

LAT...LON 4846 10109 4823 10121 4828 10143 4846 10138
TIME...MOT...LOC 1309Z 197DEG 19KT 4833 10128

SCHILD
Special weather statement, May 17, 8:18 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service Bismarck ND
818 AM CDT THU MAY 17 2018

NDZ048-171400-
La Moure ND-
818 AM CDT THU MAY 17 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAMOURE COUNTY UNTIL 900
AM CDT...

At 818 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Dickey, or 11 miles northeast of Edgeley, moving
northeast at 20 mph.

Half inch hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Marion, Adrian, Dickey, Grand Rapids and Berlin.

LAT...LON 4631 9851 4643 9870 4663 9857 4663 9834
      4661 9827 4651 9812
TIME...MOT...LOC 1318Z 223DEG 18KT 4645 9851

SIMOSKO
Local storm report, May 17, 8:23 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
823 AM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 AM     HAIL             2 NNW MINOT             48.26N 101.31W
05/17/2018  M0.50 INCH       WARD               ND   PUBLIC

            HAIL WAS REPORTED TO BE ABOUT PEA TO DIME
            SIZED.

&&
Special weather statement, May 17, 8:26 AM CDT, 15 minutes before
Special Weather Statement
National Weather Service Bismarck ND
826 AM CDT THU MAY 17 2018

NDZ051-171415-
Dickey ND-
826 AM CDT THU MAY 17 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DICKEY COUNTY UNTIL
915 AM CDT...

At 826 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Kulm, or 17 miles southwest of Edgeley, moving
northeast at 20 mph.

Half inch hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Monango and Merricourt.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4612 9901 4616 9900 4628 9894 4628 9861
      4610 9853 4601 9883
TIME...MOT...LOC 1326Z 223DEG 18KT 4613 9886

SIMOSKO
Special weather statement, May 17, 8:33 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Bismarck ND
833 AM CDT THU MAY 17 2018

NDZ012-171415-
McHenry ND-
833 AM CDT THU MAY 17 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MCHENRY COUNTY
UNTIL 915 AM CDT...

At 833 AM CDT, Doppler radar was tracking a strong thunderstorm over
Denbigh, or 26 miles west of Rugby, moving northeast at 20 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Towner, Denbigh and Bantry.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Bismarck.

&&

LAT...LON 4845 10028 4844 10028 4824 10055 4828 10067
      4853 10062
TIME...MOT...LOC 1333Z 205DEG 17KT 4832 10056

SCHILD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 9:06 PM CDTSpecial Weather StatementBISSlope24 min
May 16, 11:58 PM CDTSpecial Weather StatementBISWilliams47 min
May 17, 12:17 AM CDTSpecial Weather StatementBISWilliams43 min
May 17, 1:55 AM CDTSpecial Weather StatementBISWilliams50 min
May 17, 2:37 AM CDTSpecial Weather StatementBISBowman38 min
May 17, 3:15 AM CDTSpecial Weather StatementBISBowman45 min
May 17, 5:36 AM CDTSpecial Weather StatementBISAdams39 min
May 17, 7:15 AM CDTSpecial Weather StatementBISAdams45 min
May 17, 8:09 AM CDTSpecial Weather StatementBISWard36 min
May 17, 8:18 AM CDTSpecial Weather StatementBISLaMoure42 min
May 17, 8:26 AM CDTSpecial Weather StatementBISDickey49 min
May 17, 8:33 AM CDTSpecial Weather StatementBISMcHenry42 min
May 17, 8:49 AM CDTSpecial Weather StatementBISRenville41 min
May 17, 9:54 AM CDTSpecial Weather StatementBISBottineau51 min
May 17, 10:25 AM CDTSpecial Weather StatementBISLaMoure50 min
May 17, 10:43 AM CDTSpecial Weather StatementBISMorton47 min
May 17, 11:04 AM CDTSpecial Weather StatementBISMcIntosh41 min
May 17, 11:52 AM CDTSpecial Weather StatementBISEmmons38 min
May 17, 2:48 PM CDTSpecial Weather StatementBISLogan, McIntosh, Stutsman42 min
May 17, 3:25 PM CDTSpecial Weather StatementBISLogan, McIntosh35 min
May 17, 3:26 PM CDTSevere Thunderstorm WarningBISSioux64 min
May 17, 3:36 PM CDTSevere Thunderstorm WarningBISDickey, Logan, McIntosh54 min
May 17, 4:52 PM CDTSevere Thunderstorm WarningBISEmmons45 min
May 17, 5:27 PM CDTSevere Thunderstorm WarningBISGrant, Sioux36 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.